It’s too early to be definitive, but I can’t help feeling that today’s ride was evidence that giving up the statins was the right thing to do.
I ended last summer feeling that there was something wrong with my muscles, possibly as a result of side effects from drugs. Statins are of course controversial, and there is contradictory evidence concerning their supposed side effects. Recent reports have only served to confuse the issue more, with the drug companies themselves funding a report which indicated that, in trials, subjects taking a placebo reported more and worse side effects than customers taking the statins. I’d be more inclined to accept these findings were they coming from a more untainted source. I’d also be more inclined to accept them if not for the evidence of my own legs.
I’m no more or less likely to imagine a side effect than anybody else. I’ve been taking blood pressure meds for a couple of years now and I’ve seen real benefits and real side effects. I stopped getting regular headaches and now rarely need to take pain killers. I’m on my third drug combination after the first gave me bloodshot eyes and the second gave me swollen, painful, ankles. The doctor put me on Simvastatin (40mg) because of a high cholesterol reading, but reduced the dose to 20mg following an advisory notice concerning its combination with one of my blood pressure medications. The advice with statins is to always take them at bed time, because they make your legs ache.
It’s hardly credible to advise people to take a drug at night because of a known side effect and then pooh-pooh that very same side effect. One might almost think they were worried about their profits.
My personal feeling was that following my fairly intensive cycling last summer I should have been feeling some kind of benefit: I should have felt stronger, fitter, faster. None of which happened. So I’ve always been athletically pathetic, but still.
My last two blood tests have shown normal cholesterol readings, so I questioned my doctor about the continued use of statins. Apart from anything else, I don’t want to keep taking a pill if there’s no real need. I’ve always been disturbed by the idea of perpetual use of a drug, and concerned that it would have some kind of long-term effect. I was assured that the 20mg was a tiny dose and couldn’t possibly be having the effect I described. (Which is to say: weak, achy legs, in spite of regular and sustained exercise.)
Anyway, I thought I’d experiment and stopped taking the Simvaststin a couple of weeks ago. This coincided with a week or so of sustained cold and windy weather. I’ve been trying to build up my rides since February, but the weather has not been cooperating. The roads have remained very wet and muddy, the wind too strong, and the air too cold. On March 1, I managed a slow ride at an average speed of 12.50 mph. Felt terrible doing it, after a winter of inactivity. I wasn’t able to get out again until March 5th (13.6 mph) and again on March 14 (13 mph). This is all very slow (I was managing over 14 mph last year on the old bike) and I felt terrible every time. I don’t like wearing too many layers, and I don’t like being cold. There have been other, unrecorded rides, due to my app playing up. Last weekend, I cut a ride short due to extreme cold and wind (12.77 mph), and it has been a full week since I’ve been able to get out.
Today I rode at 14.08 mph. This isn’t really building up from a base, because I’m not getting out regularly enough. It was warmer today, however, and the wind was low. More importantly, although I felt unfit, my legs didn’t feel as bad as usual. This is scant evidence, but I did feel more positive. It’s impossible to strip away the effect of British Summer Time, warmer weather, fewer layers, and so on, but I most definitely did not feel worse than I did on statins.
I do have other problems, still: My right foot still hurts and goes numb. My lower back still hurts. And I decided that I am not getting on with the Fizik saddle I purchased. Today, when I got home, I put the Charge Spoon on the bike. So we’ll see.
Here’s to a statin-free tomorrow. Maybe.
2 responses to “On giving up the statins”
By the way, I did clean the bike after I took the photo above.
Coincidentally, there was a radio 4 programme last Thursday about statins. It was along there lines that there can be many side effects and sometimes people feel a lot better after they stop them.